New York, 2016

Damaging Wind in New York, June 11, 2016

June 11, 2016 · NWS BUF · 1 event in 1 county or zone

An area of showers and thunderstorms moved across the north country during the morning hours. The thunderstorms produced damaging winds that downed trees and power lines in and around Adams Center.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

An area of showers and thunderstorms moved across the north country during the morning hours. The thunderstorms produced damaging winds that downed trees and power lines in and around Adams Center. In one case, a car was damaged by a falling tree.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 11, 5:47 AM EST, 2 hours 13 minutes earlier.

Area forecast discussion, Jun 11, 5:47 AM EST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
647 AM EDT SAT JUN 11 2016

.SYNOPSIS...
A warm front will help to generate some showers and thunderstorms
across the region this morning...with a few more thunderstorms
possible within a warm and humid airmass this afternoon. In the wake
of a mainly dry cold frontal passage tonight...it will be breezy and
noticeably cooler for Sunday. High pressure will then supply us with
dry weather through at least Wednesday with day to day warming.

&&

.NEAR TERM /THROUGH TONIGHT/...
A weakening MCS east of Rochester at 1030z will produce some heavy
rain (0.5 to 1 inch in <30 mins) and wind gusts for parts of the
Finger Lakes and Eastern Lake Ontario region through 14z.

In the wake of this convection...the associated expansive cloud
shield will gradually erode and allow for some sun during the
midday and afternoon. This will encourage the environment to once
again destabilize...particularly away from the influences of a
strong Lake Erie breeze. SBCAPEs should climb to between 1500 and
2000 j/kg across portions of the Western Southern Tier and Finger
Lakes Regions by mid afternoon where leftover boundaries and
localized orographic influences will help to focus another round
of convection. It is worth noting the while SPC has removed our
forecast area from the SLGT risk area for severe weather...a west
to northwest flow aloft...typically favorable for severe weather
in our region...will still be in place. Will thus keep the mention
of gusty winds intact for portions of the Srn Tier and Finger
Lakes for the afternoon...while more favorable kinematics will be
found south and east of our forecast area. Meanwhile...significant
lake shadowing will be found over much of the IAG frontier and
parts of the Eastern Lake Ontario region (incl. the Thousand
Islands Region) will minimize the potential for afternoon
convection. That being said...the lake breeze boundary found on
the northern edge of the 'shadow' could focus a few storms from
IAG to ROC.

Otherwise...it will be warmer and more humid today with temperatures
expected to climb into the low to mid 80s across the western
counties and well into the 70s east of Lake Ontario. These will be
the highest mercury readings since LAST weekend.

Tonight...the residual convection in the evening will weaken and
dissipate as the moisture axis pushes east and the diurnally
supported instability will be removed. This will leave us with a
mainly dry night with dew points tumbling from the 60s to near 50 by
daybreak. In other words...it will become more comfortable again as
we progress through the overnight.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
On Sunday...surface low pressure initially situated near the Maine-
Quebec border will slide into the Canadian Maritimes...along with its
parent upper level low. In its wake...surface ridging and cooler/drier
air based over the Upper Great Lakes will build eastward toward our
region. This will result in a noticeably cooler...less humid...and dry
day for the most part...except across the North Country where some
spotty light showers will still be possible on the periphery of the
departing low and its attendant field of deeper synoptic-scale moisture.
850 mb temps falling to between roughly +2C to +6C will support afternoon
highs ranging through the 60s...while it will also be a fairly breezy
to windy day given a fairly tight pressure gradient and the lingering
cool cyclonic flow...which will support sustained northwesterly winds of
15-25 mph with gusts to as high as 30-35 mph downwind of Lake Ontario
and across the higher terrain.

Sunday night...the vertically stacked low will drift a little further
away from our region...allowing the aforementioned low-level ridging
to build a bit further into western and north central New York. This
will result in any leftover showers across the North Country coming to
an end...with a dry and seasonably cool night expected otherwise...with
overnight lows ranging from the mid 40s across interior portions of the
Southern Tier and North Country to the lower 50s across the lake plains
south of Lake Ontario.

As we move into Monday...a weakening shortwave will round the top of
the persistent central North American upper level ridge and then rapidly
dive southeastward into our region...along with a corresponding swath
of mid and upper level moisture. This will bring an increase in mid and
high clouds to areas south of Lake Ontario along with a very low chance
for a few sprinkles or light showers to far western New York...which we
will continue to cover in the forecast with some slight chance PoPs.
Otherwise expect dry weather to prevail...with the lingering cooler
airmass again supporting highs ranging through the 60s.

Monday night the aforementioned plume of moisture will quickly get
shunted to our south as an increasingly confluent flow regime develops
at the mid and upper levels...and as surface-based high pressure over
Ontario province makes another southeastward push into our region.
This should translate into a largely dry night...with seasonably cool
temperatures again prevailing. Expect overnight lows to range from the
mid and upper 40s across interior portions of the Southern Tier and
North Country...to the lower and mid 50s along the lake plains south
of Lake Ontario.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
The extended portion of the forecast will feature upper level troughing
over the Canadian Maritimes slowly weakening and then eventually drifting
a little further eastward late in the week...while the persistent broad
upper level ridge over the center of the continent gradually amplifies
and sharpens. Underneath this ridge...a modest mid level disturbance
will become increasingly trapped and shunted southward into the Ohio
Valley...in the rough vicinity of a quasi-stationary frontal zone that
will be draped from the Upper Mississippi Valley to Ohio.

Under this regime...we can expect mainly dry weather to predominate
during this period...with just a very low potential for a few showers
occasionally reaching into the Southern Tier in conjunction with weak
disturbances rippling along the aforementioned frontal boundary...
which will help induce subtle fluctuations in its overall position.
Temperature-wise...gradual day-to-day modification of our Canadian-
sourced airmass will result in a slow but steady warming trend...with
daytime highs in the lower to mid 70s on Tuesday climbing to right
around 80 by Friday.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
While VFR conditions will generally be in place across the region
today...there will be some thunderstorms to contend with.
Initially...storms east of ROC will cross parts of the Finger Lakes
and eastern Lake Ontario region by 15z. This activity could briefly
produce MVFR conditions. Another round of storms will be possible
this afternoon...with the greatest risk coming across the Western
Southern Tier and Finger Lakes Regions.

Improving conditions can then be expected tonight as a mainly dry
cold frontal passage is anticipated.

Outlook...
Sunday...mainly VFR with a chance of showers early across
the North Country.
Monday through Wednesday...VFR.

&&

.MARINE...
Freshening southwest winds will be found on Lake Erie and the
western half of Lake Ontario today...as a cold front will approach
the region from the north. While this will keep the highest waves
on the western half of Lake Ontario in Canadian waters...conditions
will approach small craft advisory levels on Lake Erie and in the
BUF harbor. Boaters can expect choppy conditions in these areas and
listen for updated forecasts that could include possible SCA's.

A greater concern will be found across all of the Lower Great Lakes
early this morning as showers and thunderstorms will move through
from Southern Ontario. This activity could include wind gusts over
35 knots.

A cold front will cross the region tonight with relatively strong
northwest winds found in its wake. The strongest winds will be found
on Lake Ontario where a SCA will almost certainly be needed.

Moderate to fresh northwest winds will remain intact on Lake Ontario
on Sunday...as high pressure over the Upper Great Lakes will keep a
relatively tight sfc pressure in place. Lighter winds will be found
on Lake Erie.

More favorable boating conditions can be expected Sunday night and
Monday as high pressure will near the region from the west.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...RSH
NEAR TERM...RSH
SHORT TERM...JJR
LONG TERM...JJR
AVIATION...RSH
MARINE...RSH
Hazardous weather outlook, Jun 11, 3:14 AM EST, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
414 AM EDT SAT JUN 11 2016

NYZ001>008-010-011-120815-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-
414 AM EDT SAT JUN 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK
AND WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS EARLY THIS MORNING WILL HAVE THE POTENTIAL TO
PRODUCE WIND GUSTS TO 40 MPH ALONG WITH A HALF INCH OF RAIN IN
LESS THAN A HALF HOURS TIME. ADDITIONAL THUNDERSTORMS WILL BE
POSSIBLE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ012>014-019>021-085-120815-
WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-
SOUTHERN ERIE-
414 AM EDT SAT JUN 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

WHILE SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS MORNING...
THERE WILL BE THE RISK FOR STRONGER STORMS THIS AFTERNOON AND
EVENING THAT COULD CONTAIN DAMAGING WIND GUSTS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-120815-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
414 AM EDT SAT JUN 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

RSH

In the hours before

Special weather statement, Jun 11, 4:41 AM EST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
541 AM EDT SAT JUN 11 2016

NYZ001>003-111015-
ORLEANS-NIAGARA-MONROE-
541 AM EDT SAT JUN 11 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN NIAGARA...
NORTHWESTERN MONROE AND ORLEANS COUNTIES...

AT 539 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LAKESIDE BEACH
STATE PARK...OR 9 MILES NORTH OF MEDINA...MOVING EAST AT 55 MPH.

WINDS OF 30 TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
ROCHESTER...GREECE...IRONDEQUOIT...BROCKPORT...ALBION...HILTON...BRIGHTON...
HAMLIN BEACH STATE PARK...GATES-NORTH GATES AND SPENCERPORT.

LAT...LON 4341 7853 4341 7797 4339 7775 4328 7753
      4308 7756 4327 7854
TIME...MOT...LOC 0939Z 277DEG 46KT 4335 7837

CHURCH
Special weather statement, Jun 11, 5:15 AM EST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
615 AM EDT SAT JUN 11 2016

NYZ002>004-111100-
ORLEANS-WAYNE-MONROE-
615 AM EDT SAT JUN 11 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ONTARIO...WESTERN
WAYNE...MONROE AND EAST CENTRAL ORLEANS COUNTIES...

AT 614 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BROCKPORT...
MOVING EAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM, ALONG WITH VERY HEAVY RAINFALL AND FREQUENT LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
ROCHESTER...GREECE...IRONDEQUOIT...CHILI...BROCKPORT...EAST ROCHESTER...
HILTON...WEBSTER...FAIRPORT AND BRIGHTON.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4304 7714 4303 7739 4317 7805 4337 7799
      4335 7768 4328 7754 4332 7738 4333 7730
      4331 7707 4302 7713
TIME...MOT...LOC 1014Z 281DEG 40KT 4327 7792

CHURCH
Special weather statement, Jun 11, 6:02 AM EST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
702 AM EDT SAT JUN 11 2016

NYZ003>006-111145-
WAYNE-MONROE-OSWEGO-NORTHERN CAYUGA-
702 AM EDT SAT JUN 11 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ONTARIO...
SOUTHWESTERN OSWEGO...CAYUGA...WAYNE AND EAST CENTRAL MONROE
COUNTIES...

AT 700 AM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER MARION...OR 11
MILES EAST OF WEBSTER...MOVING EAST AT 45 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FULTON...WEBSTER...FAIRPORT...FAIR HAVEN BEACH STATE PARK...ONTARIO...
NEWARK...WILLIAMSON...MARION...LYONS AND PALMYRA.

THIS INCLUDES INTERSTATE 90 NEAR EXIT 40.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4323 7644 4323 7648 4315 7647 4314 7649
      4311 7647 4310 7650 4303 7650 4301 7702
      4310 7747 4331 7744 4333 7717 4331 7697
      4335 7684 4336 7643
TIME...MOT...LOC 1100Z 281DEG 40KT 4315 7722

CHURCH

The radar

The Ft Drum radar (KTYX), 28 km away, was scanning. The volume nearest the first event began at 13:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
June 11, 8:00 AM EST
Where
Jefferson County, 0.69 mi S of Adams Center
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
43.860, -76.000

Law enforcement reported trees downed by thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2016Every state in 2016This day in weather historyWarnings in New York, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641700.